Question: I take a statin to control my cholesterol. But I have heard and read that statins cause muscle fiber breakdown and when the broken down proteins in the muscle fibers are passed through the kidneys. Is this true?
Dr. Hibberd's answer:
No. Statins are able to reverse obstructions in our blood vessels and stabilize existing cholesterol plaque, reducing recurrences of heart attack and strokes. Negative side effects can occur if statins are taken improperly — in high doses or with foods (such grapefruit), certain supplements, or medications that affect metabolism. Some forms of niacin, when taken with statins, can adversely prolong or increase blood levels and cause side effects.
As with all medications, statins can cause problems for small numbers of people, such as muscle aches. This may be due to a deficiency of CoQ10 or a rare, but serious condition called rhabdomyolysis. But, on a practical basis, this condition is actually very uncommon with the third-generation statins, such as Crestor, and it is treatable and reversible.
The side effects from statins are rare enough that I have used a statin every day for years for prevention myself, and I do not need to supplement it with CoQ10 to avoid muscle aches either.
The secret to statins is to stop using them when conditions favorable to rhabdomyolysis exist. Do not use statins if you have muscle aches and avoid certain foods and drugs when on statins to avoid elevated statin levels that will predispose you to complications from medication.
You should only use supplements when on statins with your doctor's review and clearance. See your doctor if you have muscle aches while taking a statin drug. You and your doctor may decide whether switching to another statin is a good idea or if CoQ10 is a worthwhile adjunct to your treatment.
© 2016 NewsmaxHealth. All rights reserved.